9
views
0
recommends
+1 Recommend
0 collections
    0
    shares
      • Record: found
      • Abstract: found
      • Article: not found

      Gastrointestinal complications of prescription and over-the-counter nonsteroidal anti-inflammatory drugs: a view from the ARAMIS database. Arthritis, Rheumatism, and Aging Medical Information System.

      American Journal of Therapeutics

      Anti-Inflammatory Agents, Non-Steroidal, adverse effects, Databases as Topic, Gastrointestinal Diseases, chemically induced, Humans, Information Systems, Nonprescription Drugs

      Read this article at

      ScienceOpenPubMed
      Bookmark
          There is no author summary for this article yet. Authors can add summaries to their articles on ScienceOpen to make them more accessible to a non-specialist audience.

          Abstract

          More than 30 million people worldwide consume prescription nonsteroidal anti-inflammatory drugs (NSAIDs) on a daily basis. Gastrointestinal (GI) toxicity owing to the use of NSAIDs is a well-recognized clinical problem, with approximately 25% of all reported adverse drug reactions being attributed to prescription NSAID use. In addition to prescription NSAIDs, the use of over-the-counter (OTC) formulations of these products is common. Although it has been suggested that OTC doses of NSAIDs may not lead to significant GI toxicity, the data confirming this have been lacking. Data on the GI risks of OTC doses of aspirin, ibuprofen, naproxen, paracetamol, and no drug from 4164 consecutively diagnosed patients with rheumatoid arthritis from eight ARAMIS (Arthritis, Rheumatism, and Aging Medical Information System) centers in North America are presented. Serious GI events were defined as GI bleeds and other clinically significant GI events requiring hospitalization. Relative risks were standardized for potential demographic confounders using Cox proportional hazard models. Although the relative risk of OTC doses of NSAIDs (3 to 4) is less than the previously published risk of prescription doses (6 to 7), it remains clinically significant and a matter of serious concern because of the widespread use of these medications and an underappreciation of the true risk. Paracetamol was not associated with increased risk of GI complications and should be considered first-line therapy.

          Related collections

          Author and article information

          Journal
          11319579

          Comments

          Comment on this article